Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 31, 2008, 7:49 PM CST for Pike County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2008, 7:49 PM CST (01:49 UTC)
- Expired
- Jan 31, 2008, 8:30 PM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 855 m²/s²
- 0-3 km storm-relative helicity
- 863 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 010150
SVRBMX
ALC109-010230-
/O.NEW.KBMX.SV.W.0014.080201T0149Z-080201T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CST THU JAN 31 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...TROY...GOSHEN...
* UNTIL 830 PM CST
* AT 747 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 13 MILES SOUTHWEST OF MEADVILLE TO 11 MILES SOUTHWEST OF
LUVERNE...AND MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HENDERSON...TROY MUNICIPAL AIRPORT...MOSSY GROVE...ANTIOCH...
TARENTUM...BANKS...SANDFIELD...BRUNDIDGE...HAMILTON CROSSROADS...
MONTICELLO AND JOSIE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3178 8615 3179 8618 3197 8619 3197 8579
3189 8579 3188 8567 3176 8568 3171 8571
3162 8574 3162 8616
TIME...MOT...LOC 0149Z 269DEG 42KT 3195 8629 3157 8632
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 5:54 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 31, 5:54 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 554 PM CST THU JAN 31 2008 .UPDATE...FOR AVIATION. && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. SURFACE LOW AND STRONG COLD FRONT WEST OF THE AREA LATE THIS AFTERNOON WILL SHIFT RAPIDLY EAST-NORTHEAST AND INTO THE WESTERN SECTIONS BY 8 PM...ALONG THE INTERSTATE CORRIDOR NEAR MIDNIGHT AND EAST OF THE AREA BY 6 AM FRIDAY MORNING. WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CAN BE EXPECTED AS A STRONG LOW LEVEL JET IN EXCESS OF 50 KTS WILL MOVE ACROSS THE AREA TRANSPORTING MOISTURE NORTHWARD. RAINFALL POTENTIAL WILL BE AROUND ONE INCH AREA- WIDE WITH SOME LOCALLY HEAVIER AMOUNTS. STILL A SLIGHT RISK OF SOME SEVERE STORMS ACROSS THE EXTREME SOUTHERN SECTIONS NEAR THE WARM FRONT BUT THE LACK OF INSTABILITY WILL BE THE LIMITING FACTOR FOR OTHER SECTIONS AS DEWPOINTS REMAIN RATHER LOW. WILL CONTINUE WITH A LAKE WIND ADVISORY FOR ALL SECTIONS OVERNIGHT FOR WINDS 15 TO 25 MPH AND OCCASIONAL HIGHER GUSTS. AS THE UPPER SYSTEM MOVES ACROSS THE NORTHERN SECTIONS EARLY ON FRIDAY SOME WRAP AROUND MOISTURE WILL BE POSSIBLE AND WILL MENTION PATCHY DRIZZLE. MUCH DRIER AIR WILL OVERSPREAD THE AREA FRIDAY AFTERNOON AND NIGHT. LOWS TONIGHT MID TO UPPER 30S NORTH AND 40 TO 45 SOUTH. HIGHS ON FRIDAY MID 40S NORTH AND 50 TO 55 SOUTH. LOWS FRIDAY NIGHT UPPER 20S TO LOWER 30S. .LONG TERM...SATURDAY THROUGH THURSDAY. SATURDAY THROUGH SUNDAY NIGHT...THE WEEKEND WILL START OFF DRY BUT THIS WILL BE VERY SHORT LIVED AS ANOTHER IMPULSE SHIFTS FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA SUNDAY IN THE FAST MOVING AND ACTIVE SOUTHERN STREAM. WILL MENTION A CHANCE OF SHOWERS ON SUNDAY...THEN SHOWERS LIKELY WEST AND A CHANCE OF SHOWERS EAST SUNDAY NIGHT. HIGHS SATURDAY 55 TO 65...LOWS SATURDAY NIGHT IN THE 30S...HIGHS SUNDAY 60 TO 65 AND LOWS SUNDAY NIGHT IN THE 40S. MONDAY THROUGH THURSDAY...ACTIVE WEATHER PATTERN CONTINUES AS A WARM FRONT MOVES NORTH ACROSS THE AREA ON MONDAY...FOLLOWED BY A STRONG STORM SYSTEM MOVING THROUGH THE AREA TUESDAY AND TUESDAY NIGHT. SOME POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM AS UPPER JET AND LOW LEVEL JET COME INTO BETTER PHASE ALONG WITH WARM READINGS FOR THIS TIME OF YEAR AND IMPRESSIVE DEWPOINTS. HIGHS EACH DAY WILL BE IN THE UPPER 60S EXTREME NORTH TO LOWER AND MIDDLE 70S SOUTH. AFTER A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY...WE CAN EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON TUESDAY. AS THIS SYSTEM SHIFTS EAST...DRIER AIR WILL SPREAD ACROSS THE AREA WEDNESDAY AND THURSDAY. && .AVIATION...00Z TAF DISCUSSION. LET THE ACTIVITY PICK UP ACROSS THE AREA. LINE OF HEAVY RAIN AND ISOLATED LIGHTNING IS CURRENTLY ON TOP OF TCL AND WILL BE MOVING INTO BHM AND EET AROUND 1Z. MAIN CONCERN WILL STILL BE THE LOW CLOUDS AND WINDS THROUGHOUT THE NEXT 12 TO 15 HOURS. FOR THIS UPDATE WENT WITH INITIAL TIMING OF THE ONSET OF THE RAIN AND ISOLATED THUNDERSTORMS. ONE INTERESTING NOTE IS THAT AS THE RAIN BEGINS...WINDS ARE SHIFTING TO THE NORTHWEST FOR ABOUT TWO HOURS AND THEN SWITCHING BACK TO THE SOUTHEAST AHEAD OF THE COLD FRONT. WENT AHEAD AND INCLUDED THIS IN THE TAFS AND WILL MONITOR TO SEE IF THE TREND CONTINUES. RAIN WILL CONTINUE BEHIND THE INITIAL LINE UNTIL THE FRONT MOVES THROUGH. OVERALL TIMING OF THE COLD FRONT AND WIND SHIFT TO THE WEST-NORTHWEST WILL BE TCL AT 6Z...BHM AND EET AT 8Z...ANB AND MGM AT 10Z AND TCL AT 11Z. WINDS WILL BEGIN TO DIMINISH FROM WEST TO EAST ABOUT 2 HOURS AFTER FROPA. WILL SEE SKIES BEGIN TO CLEAR AFTER 20 AND 21Z AS THE LOW PRESSURE SYSTEM ITSELF MOVES OUT. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY TIL 4 AM FOR ALL ZONES. &&
Hazardous weather outlook, Jan 31, 6:39 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CST THU JAN 31 2008 ALZ011>015-017>050-020039- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 639 PM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A STORM SYSTEM WILL CONTINUE TO SLIDE THROUGH THE AREA DURING THE EVENING AND OVERNIGHT HOURS. STRONG STORMS WILL BE POSSIBLE THROUGH MIDNIGHT...GENERALLY SOUTH OF INTERSTATE 85. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 35 MPH. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE WEATHER THAT WILL EXIST FOR PIKE AND BARBOUR COUNTIES...FROM 8 PM UNTIL MIDNIGHT. THE MAIN THREAT HERE WILL BE DAMAGING WINDS AS WELL AS FREQUENT LIGHTNING. IN ADDITION TO THE THREAT OF SEVERE WEATHER...GUSTY WINDS TO 30 MPH WILL OCCUR THROUGH 4 AM. A LAKE WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER COLD FRONT MOVES THROUGH CENTRAL ALABAMA TUESDAY. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY SOUTH OF INTERSTATE 85 TONIGHT. ACTIVATION MAY ALSO BE NEEDED ON TUESDAY.
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.